Thunderstorm Wind, Corson
- When
- July 4, 1:19 AM MST
- Where
- Corson County, 4.8 mi WNW of Mc Laughlin
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.850, -100.910
After some early morning severe thunderstorms produced large hail and severe winds, an outflow boundary descended southeast across north central and northeast South Dakota during the evening producing more severe thunderstorms for the region. Severe wind gusts up to near 100 mph, large hail up to golf balls, along with an EF2 tornado brought significant damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
After some early morning severe thunderstorms produced large hail and severe winds, an outflow boundary descended southeast across north central and northeast South Dakota during the evening producing more severe thunderstorms for the region. Severe wind gusts up to near 100 mph, large hail up to golf balls, along with an EF2 tornado brought significant damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 10:34 PM MST, 2 hours 45 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1234 AM CDT Sat Jul 4 2020 .UPDATE... Issued at 1231 AM CDT Sat Jul 4 2020 See the updated aviation discussion below. UPDATE Issued at 1009 PM CDT Fri Jul 3 2020 There is one storm out over the northwest corner of South Dakota. The setup tonight supports the potential for some convection to move or develop toward Corson/Dewey county over the next 2 or 3 hours. More than likely, convection will continue to evolve into a semi-organized system north of this CWA overnight tonight. Nevertheless, with the track record models have had this past week creating and moving convection, wouldn't be shocked if the southern end of NoDak's storms were to extend down into far northern SoDak at some point prior to 12Z Saturday. Going forecast accounts for this potential. UPDATE Issued at 620 PM CDT Fri Jul 3 2020 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Saturday Night) Issued at 318 PM CDT Fri Jul 3 2020 Main challenge in the short term period continues to be thunderstorm chances. Did have a few weak storms along a boundary over far eastern South Dakota earlier today that even produced a few funnel clouds, but those have now dissipated. The region will remain situated between high pressure to the east and low pressure to the west through the period, with hot and humid conditions in place, which is always conducive to convective development. Much of the area is under a weak CAP today, and that is helping to limit development. The CAP really doesn't break at all tonight through Saturday night. So in general, we will remain in a high instability/low shear environment with a bit of a CAP in place. Will also not see much in the way of low level jet support as the jet will be over the western half of the state tonight. It does shift to the central part of the state Saturday night, but will be much weaker. Therefore, not expecting much in the way of organized convection tonight. The jet may be enough to get something going Saturday afternoon and night, and this is highlighted by SPC having the western part of the CWA in the Marginal Risk area. Low temperatures tonight will be in the upper 60s to lower 70s, with highs on Saturday in the upper 80s to mid 90s. Lows on Saturday night will again be in the upper 60s to lower 70s. .LONG TERM...(Sunday through Friday) Issued at 318 PM CDT Fri Jul 3 2020 Flow looks like its more or less persistent west-southwesterly with a number of waves that will progress across the Dakotas. Even between these features persistent humidity and warm temperatures will keep us unstable, so not much overall change to the forecast which features a near daily chance for storms. Frontal passage early Monday may bring a bubble high into the area, though timing differences with this feature mean its difficult to resolve the actual brief period where we would be more confident that POPs and humidity could drop, and then again it might not even clear the CWA, so where the boundary hangs up will likely provide a better focus for convection. Otherwise, once that high has moved on east, it's back into the soup with storm chances through the end of the work week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1231 AM CDT Sat Jul 4 2020 Terminals KABR,KATY,KPIR,KMBG For the most part, dry weather VFR conditions are forecast to prevail across the area through the TAF period. Cannot rule out a couple thunderstorms late tonight across parts of central/north central South Dakota. Still looks like KMBG would be the most likely terminal to be affected by a thunderstorm overnight. By the end of daytime heating on Saturday, will be looking to the north for any convection developing or working down out of southern North Dakota. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Serr SHORT TERM...Parkin LONG TERM...Connelly AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 442 AM CDT Fri Jul 3 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 442 AM CDT Fri Jul 3 2020 /342 AM MDT Fri Jul 3 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers will be possible over northeastern South Dakota through the early morning hours. Locally strong and gusty winds of 50 to 60 mph are possible with showers. North central South Dakota will see showers and thunderstorms through the morning hours today. Severe storms are not expected. Additional thunderstorms will be possible tonight, mainly for locations north of Highway 212. Gusty winds and hail will be possible with some storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional afternoon and nighttime thunderstorms are possible Saturday through early next week. Some storms on Saturday and Sunday could become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
Special Weather Statement
National Weather Service Aberdeen SD
1030 PM MDT Fri Jul 3 2020
SDZ003-040500-
Corson SD-
1030 PM MDT Fri Jul 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
1100 PM MDT...
At 1029 PM MDT, Doppler radar was tracking a strong thunderstorm over
Thunder Hawk, or 8 miles east of Lemmon, moving east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Keldron and Thunder Hawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4594 10200 4595 10187 4594 10174 4582 10175
4583 10200
TIME...MOT...LOC 0429Z 268DEG 20KT 4594 10198
SDThe Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 08:18 UTC.
24 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.
Seventy mph winds were estimated.
Estimated eighty mph wind downed a tree and collapsed a garage.
Significant damage was done to a machine shed by estimated eighty mph winds.
Estimated ninety mph winds brought several power poles down, trees and branches down, took part of a shop roof off, along with hay bales blown into different pastures.
Tree and building damage from estimated eighty mph winds.
A tornado touched down 3 miles north northwest of Wetonka causing significant damage to the Grassland Hutterite Colony. A large machine shop lost the roof and wall. A large, empty, anchored grain bin was completely removed from its base and the adjacent feed mill was significantly damaged. A 400 foot by 80 foot turkey barn was completely destroyed along with a smaller outbuilding. Debris from these two buildings was scattered in many directions. A trailer was flipped, freight storage unit rotated and two other outbuildings had complete loss of roof panels. Roof and siding damage occurred to many of the residential buildings. Tree and crop damage had also occurred. The tornado tracked over 2 miles southeast, crossing Mcpherson County Highway 23 and ending about one mile north northeast of Wetonka. Debris from the Grassland Colony was dispersed along the entire track of the tornado.
Estimated ninety mph winds removed panels from a turkey barn roof and damaged a feed mill. A fire truck was completely destroyed.
Estimated ninety mph winds destroyed a machine shed, an old barn, along with other outbuildings.
Multiple rounds of severe winds occurred at the residence. There were very strong winds from the northwest along with south winds from the storm inflow. The most significant damage was done to a machine shop which lost the majority of the roof and walls. Farm machinery was damaged including a seed drill which was rotated and a feed wagon which was rolled onto its side. An old barn was toppled. This damage primarily spread from northwest to southeast. Finally, a small outbuilding was tossed back to the north, likely from the strong southerly inflow winds.
Significant damage occurred to the Long Lake Hutterite Colony. Witnesses said two rounds of wind caused damage to the property. Southerly storm inflow winds ripped multiple roof panels off four separate turkey barns. Debris was spread to the west northwest. Additional damage was done to a feed mill and a machine shed was completely destroyed. Debris from these buildings was tossed from north northwest to south southeast. Other grain bin damage also occurred. The total path length was about a half mile or slightly more.
Estimated ninety mph winds tore the roof off a trailer home and uprooted trees.
Sixty-five mph winds caused some spotty tree and building damage at Mina Lake.
Estimated seventy mph winds damaged some barn doors along with downing some tree branches.
A camper was tipped over and an evergreen tree was downed by estimated seventy-five mph winds.
Estimated seventy mph winds scattered several chemical bulk containers about the yard.
Estimated sixty mph winds brought down several large tree branches along with a dead tree. The dead tree fell onto a building.
Estimated sixty-five mph winds downed tree branches along with a few trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for South Dakota, 2020Warnings in South Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908149, 908150, 908151, 907875, 907877, 908152, 908126, 908127, 908129, 908130, 908131, 908122, 908132, 908133, 908165, 908173, 908135, 908154, 908155, 908136, 908156, 907879, 908138, 908139, 907880, 908146, 908158, 907882, 907883, 908148, 907884, 908159.